A majority of people take prescription medication regularly for a variety of reasons. And many medicines feature potential side effects that can impact your daily life. A common effect of many types of medicine is an arrhythmia, or an irregularity in your heart rate.
Certain medications, including stimulants, pain relievers, antidepressants, supplements, common cold medicines, and more, may lead to changes in the way your heart beats. You might notice it beating too quickly, too slowly, or at an irregular pace. This may feel like a pounding or fluttering sensation in the chest, also known as a heart palpitation.
Though prevalent, an arrhythmia can pose a threat to your overall health, especially if it continues on a chronic basis. Discuss health concerns, including those related to your drugs, with your doctor.
You can feel more encouraged to reach out to a cardiovascular specialist when you know more about these side effects. Read to find details about how medicine may affect your heart rate.
Tell Your Doctor About Any Medication Side Effects
You should maintain open communication about your health with your doctor, including the one prescribing your medication. Changes in your well-being related to medication might be mild. But they could point to serious complications, even if the side effects seem minor.
Make sure to tell your doctor about any side effects from any prescribed medicines. As mentioned, a heart palpitation often does not pose a major threat to your overall health. But abnormal heart rhythms could indicate damage to your cardiovascular system or increase your risk of a medical emergency like a heart attack.
So do not ignore arrhythmia or similar symptoms that stem from taking your medicine. If you have questions about your heart rate, blood pressure, or other heart or vascular concerns, contact your cardiovascular doctor right away.
However, you should not stop taking your medicine unless directed to do so by your doctor. Follow your doctor’s instructions regarding taking prescribed drugs or you could risk additional health concerns. The doctor may or may not ask you to stop taking a medication if you experience changes in your heart rate because of it.
Risk Factors for Arrhythmia
Medicines can affect patients very differently for a variety of reasons. But certain factors can make you more likely to develop arrhythmia as a side effect of a prescribed drug.
For instance, those with an existing arrhythmia or cardiovascular concern can have a higher risk of developing a new issue with heart rate or worsening it when taking medications. Those with a history of heart attacks, diseases, or surgeries will carry this risk as well.
Genetics, electrolyte imbalances, and other existing medical conditions may also make you more likely to develop arrhythmia as a side effect of a medication. Make sure you provide your doctor with a thorough and complete medical history to ensure they can prescribe you the right medication for your needs.